Louisiana, 2011

Wildfire in Louisiana, June 20 to 21, 2011

June 20 to 21, 2011 · NWS SHV · 1 event in 1 county or zone

Strong south winds gusting upwards of 30 mph, combined with drought conditions across Northwest Louisiana and a downed powerline from the strong wind gusts resulted in a large forest fire in southern DeSoto Parish.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong south winds gusting upwards of 30 mph, combined with drought conditions across Northwest Louisiana and a downed powerline from the strong wind gusts resulted in a large forest fire in southern DeSoto Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 20, 12:46 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 20, 12:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
146 PM CDT MON JUN 20 2011

.DISCUSSION...
COMBINATION OF SEA BREEZE...APPROACHING UPPER LEVEL TROUGH...AND INSTABILITY
FROM DAYTIME HEATING HAVE ALLOWED FOR THE DEVELOPMENT OF SCATTERED
SHOWERS AND TSTMS ACROSS THE SE HALF OF THE CWA. ACTIVITY IS
LIKELY DIURNALLY DRIVEN AND SHOULD DISSIPATE DURING THE LATE
AFTERNOON AND EVENING HOURS. INSERTED SLIGHT CHANCE POPS FOR THIS
AFTERNOON TO ACCOUNT FOR THE CONVECTION. UPDATED PRODUCTS HAVE
BEEN SENT. /09/

&&

.PREV DISCUSSION... /ISSUED 1043 AM CDT MON JUN 20 2011/

DISCUSSION...
WIND SPEEDS HAVE INCREASED ACROSS MUCH OF THE AREA ALREADY THIS
MORNING. SOME LOCATIONS IN E TX ARE SEEING GUSTS TO NEAR 30 KTS.
THERE IS SOME CONCERN THAT SHOWERS AND TSTMS CURRENTLY APPROACHING
THE I-35 CORRIDOR NEAR DFW MAY LINGER THROUGH THE AFTERNOON AND
AFFECTED THE EXTREME WRN ZONES. HOWEVER...LATEST RADAR LOOPS
INDICATE A WEAKENING TREND. THEREFORE...NO UPDATES ARE PLANNED FOR
THIS MORNING. /09/

AVIATION...
SKY CONDITIONS BECMG VFR AREAWIDE AS VARIABLE MORNING MVFR CIGS
LIFTING OUT. MEANWHILE...SOUTH WINDS MAINTAINED 10 TO 15 KTS
OVERNIGHT WITH HIGHER GUSTS...CURRENTLY GUSTING TO 25 TO 30
KTS...AND LIKELY INCREASE INTO AFTN. COOL FRONT OVER OK WILL MOVE
LITTLE AS DEEP SFC LOW SHIFTS INTO UPPER MIDWEST. CLOUDS WILL
INCREASE BY LATER IN FCST PERIOD...BUT PRESSURE GRADIENT TO
RELAX...AND SOUTH WINDS TO GRADUALLY DECREASE. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  78  93  75  92 /  20  10  40  50  50
MLU 102  77  93  74  91 /  20  10  50  50  50
DEQ  98  77  91  71  92 /  10  40  40  50  20
TXK 101  77  92  72  92 /  10  20  40  50  30
ELD 100  77  92  73  91 /  10  10  40  50  50
TYR 102  78  93  75  92 /  10  20  40  50  40
GGG 102  78  93  75  92 /  10  20  40  50  40
LFK 101  78  95  75  92 /  20  10  50  40  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059-070.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ070>073.

LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001-002-010-017.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

09
Hazardous weather outlook, Jun 20, 11:02 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT MON JUN 20 2011

ARZ050-051-059>061-070>072-OKZ077-TXZ096-097-108>112-124>126-
136>138-211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
1202 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL CLIMB INTO THE UPPER 90S TO IN
EXCESS OF 100 DEGREES ONCE AGAIN...ALTHOUGH HUMIDITY LEVELS SHOULD
BE HIGHER THAN IN RECENT DAYS. THUS...THE RESULTANT HEAT INDICES
WILL RANGE FROM 103 TO 107 DEGREES...WITH THE HIGHER HEAT INDICES
EXPECTED OVER NORTHEAST TEXAS AND EXTREME SOUTHERN ARKANSAS. A
HEAT ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING FOR AREAS ALONG
AND SOUTH OF A CLARKSVILLE TEXAS...TO TEXARKANA...MAGNOLIA...AND
EL DORADO ARKANSAS LINE.

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER CENTRAL
OKLAHOMA LATE THIS AFTERNOON AND EVENING...AND SPREAD EAST INTO
EASTERN OKLAHOMA AND POSSIBLY NORTH TEXAS TONIGHT. THESE
THUNDERSTORMS MAY AFFECT EXTREME SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...AND SOUTHWEST ARKANSAS LATE TONIGHT...ALTHOUGH THEY SHOULD
BE WEAKENING WITH TIME AS THE PRIMARY UPPER LEVEL DISTURBANCE
BEGINS TO LIFT NORTHEAST AWAY FROM THE AREA. HOWEVER...BRIEF HEAVY
RAINFALL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY...AS
LEFTOVER BOUNDARIES FROM SHOWERS AND THUNDERSTORMS THAT DEVELOP
TONIGHT WILL LIKELY SERVE AS A FOCUS FOR DEVELOPMENT. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE FROM THE STRONGER STORMS...ALTHOUGH
REDEVELOPMENT WILL BE POSSIBLE TUESDAY NIGHT AS ANOTHER UPPER
LEVEL DISTURBANCE FOCUSES DEVELOPMENT ALONG AND AHEAD OF A WEAK
COLD FRONT THAT WILL DRIFT INTO EXTREME NORTH TEXAS AND SOUTHEAST
OKLAHOMA. SOME OF THESE STORMS MAY BECOME SEVERE MAINLY NORTHWEST
OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND SOUTHWEST ARKANSAS...WITH LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS. THESE
SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE DAY WEDNESDAY...AS
DRIER AIR FILTERS SOUTHEAST BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

ARZ073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-211200-
UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1202 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL REACH OR EXCEED 100 DEGREES ONCE
AGAIN...ALTHOUGH HUMIDITY LEVELS SHOULD BE HIGHER THAN IN RECENT
DAYS. THUS...THE RESULTANT HEAT INDICES WILL RANGE FROM 105 TO 109
DEGREES...WITH THE HIGHEST HEAT INDICES EXPECTED TO BE OVER
NORTHCENTRAL LOUISIANA SOUTH AND EAST OF A NATCHITOCHES...TO
RUSTON AND FARMERVILLE LINE. A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM
THIS EVENING FOR ALL OF EAST TEXAS...NORTH LOUISIANA...AND EXTREME
SOUTHERN ARKANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY...AS
LOW LEVEL MOISTURE INCREASES FROM THE GULF OF MEXICO...AND AN
UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE FROM THE STRONGER STORMS...ALTHOUGH
REDEVELOPMENT WILL BE POSSIBLE LATE TUESDAY NIGHT AND DURING THE
DAY WEDNESDAY AS ANOTHER UPPER LEVEL DISTURBANCE FOCUSES
DEVELOPMENT ALONG AND AHEAD OF A WEAK COLD FRONT THAT WILL DRIFT
INTO THE REGION WEDNESDAY AFTERNOON. SOME OF THESE STORMS MAY
PRODUCE BRIEF HEAVY RAINFALL AND LOCALLY GUSTY WINDS...BUT THE
THREAT FOR ORGANIZED SEVERE WEATHER IS LOW. THESE SHOWERS AND
THUNDERSTORMS WILL DIMINISH WEDNESDAY AFTERNOON AND EVENING...WITH
THE PASSAGE OF THE UPPER LEVEL DISTURBANCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, De Soto

When
June 20, 1:00 PM CST to June 21, 4:00 PM CST
Where
De Soto forecast zone
Injuries
1 direct, 0 indirect
Crop damage
$20,000
Reported by
Broadcast Media
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

A forest fire, started by a downed powerline which ignited dry fuels across the southern portion of DeSoto Parish in Northwest Louisiana spread quickly because of low humidity and strong south winds gusting upwards of 30 mph. Just after 2 p.m. crews from fire districts in DeSoto Parish, north Sabine Parish and across the state line in Texas were dispatched to an area off of New Benson Road, south of Mansfield.|About a dozen homes were evacuated as a precaution, although none were burned.

The fire, which burned hundreds of acres, is believed to have been started by a downed power line that sparked. High winds are blamed for downing the line.|The fire jumped a road at one point, leading to evacuations of people as well as moving some livestock. Fire lines were dug at that point. One fire fighter was treated for mild smoke inhalation at the scene.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306711.